Boston Globe OP-ED on NARCAN: FEW DEATHS from heroin overdose happen alone. A friend or relative is often standing… read more...
Skip over navigation
Mixing opioids with any other substances can put people at risk for overdose. Mixing can overwhelm the body – there can be too many chemicals for the body to process.
Mixing opioids with other depressants such as alcohol or benzodiazepines (“benzos”) is especially dangerous because it multiplies the “downer” effecton the body’s functions.
ANY mixing is dangerous! Mixing an upper (like cocaine) with a downer (like heroin) INCREASES overdose risk.
Not using for just a few days can greatly reduce the amount of drugs a person’s body is used to and can handle.
This might happen after someone has been in jail, or if s/he is using again after getting out of a program. Talk with your clients if they are in this 'high-risk' time, from a place of non-judgment and a desire to reduce their overdose risk.
It is important that the person starts slowly and not try to use the same amount s/he did before.
If someone is using alone and they overdose, there is no one there to respond or call for help.
People are at high risk for overdose after not using for a while, which is also when they might be the most secretive or feel the most ashamed that they are using again.
Differences in Strength and Content of Street Drugs (Purity Levels)
Because heroin is illegal, there is no way to regulate it.
Dealers can mix heroin with other substances to “stretch it out,” and the buyer might not know.
If someone is used to using drugs that are 25% heroin and then uses the same amount but it is 75% heroin, s/he would be at risk for overdose.
Being sick, losing weight or having decreased liver function can increase someone’s risk of overdose.